Texas, 2014

Heavy Rain in Texas, August 10, 2014

August 10, 2014 · NWS EPZ · 1 event in 1 county or zone

A moderately moist atmosphere was in place with a weak upper disturbance crossing the region. Weak low and mid level flow kept storm motion very slow allowing for locally heavy rain to develop over West El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A moderately moist atmosphere was in place with a weak upper disturbance crossing the region. Weak low and mid level flow kept storm motion very slow allowing for locally heavy rain to develop over West El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 10, 1:38 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 10, 1:38 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MDT SUN AUG 10 2014

.SYNOPSIS...
AN UNSTABLE AIR MASS WITH ABUNDANT MOISTURE WILL REMAIN OVER THE
REGION. SMALL UPPER LEVEL DISTURBANCES AND A WEAK FRONT WILL HELP
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
PERIODS OF HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE
POSSIBLE. THE HIGHEST RAIN POTENTIAL WILL BE OVER THE MOUNTAINS
AND LOWLAND AREAS WEST OF THE RIO GRANDE. DAY TIME TEMPERATURES
WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE WEEK.

&&

.DISCUSSION...
OUR SUMMER TIME PATTERN OF SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE WEEK. WHILE THE DEEPER MOISTURE PLUME
HAS SHIFTED INTO ARIZONA...THE LOCAL ATMOSPHERE REMAINS MOIST AND
UNSTABLE. PRECIPITABLE WATER VALUES WILL VARY FROM 1.2 OR 1.5
INCHES WHICH IS ABOVE NORMAL. CAPE VALUES REMAIN ALSO FAIRLY HIGH
RESULTING IN AN AIR MASS THAT IS PRIMED FOR THUNDERSTORM ACTIVITY.
TRIGGERS FOR STORM DEVELOPMENT WILL COME IN THE FORM OF A WEAK
FRONTAL BOUNDARY THAT IS PUSHING INTO THE AREA LATER THIS
AFTERNOON AND EVENING AND THEN IS EXPECTED TO STALL OUT. ANOTHER
TRIGGER IS A SERIES OF WEAK UPPER LEVEL VORT MAXES THAT ARE
APPROACHING THE AREA FROM THE SOUTH AND SOUTHEAST. THESE
DISTURBANCES ARE CAUGHT UP IN THE MAIN FLOW THAT IS ORIGINATING IN
THE GULF OF MEXICO AND IS MOVING UP INTO ARIZONA WITH THE MAIN
MOISTURE PLUME.

SCATTERED THUNDERSTORMS WITH PERIODS OF HEAVY RAINFALL WILL OCCUR
THROUGH AT LEAST TUESDAY. THE HIGHEST POTENTIAL FOR RAIN WILL
CONTINUE TO BE OVER THE MOUNTAINS AND ALSO THE LOWLANDS WEST OF
THE RIO GRANDE...ESPECIALLY WEST OF DEMING. LONG TERM MODEL
GUIDANCE INDICATES HIGHER QPF TOTALS OUT WEST THAN TO THE EAST.
LOCALIZED FLOODING ALONG DRAINAGES...ARROYOS...SMALL STREAMS AND
LOW WATER CROSSINGS IS POSSIBLE FROM EXCESS RUNOFF GENERATED BY
THE HEAVY RAINS. THE GREATEST THREAT OF WIDER SPREAD FLOODING
REMAINS NEAR THE FIRE BURN SCARS OF THE GILA REGION WHICH SO FAR
HAVE NOT TAKEN TOO MANY DIRECT HITS OF HEAVY RAINFALL...BUT COULD
IN THE FUTURE.

BY WEDNESDAY...MODELS TRY TO STRENGTHEN HIGH PRESSURE ALOFT WHICH
WOULD SUPPRESS SOME THUNDERSTORM ACTIVITY MOSTLY EAST OF EL PASO
BUT SUFFICIENT MOISTURE REMAINS TO FUEL SCATTERED THUNDERSTORM
DEVELOPMENT...ESPECIALLY OUT WEST. THE STRONGER HIGH PRESSURE WILL
ALSO RAISE DAY TIME TEMPERATURES TO A FEW DEGREES ABOVE NORMAL
WEDNESDAY AND THURSDAY.

A PACIFIC TROUGH WILL MOVE INLAND THURSDAY NIGHT THROUGH FRIDAY
WHICH WILL WEAKEN THE HIGH AND INITIATING A WESTERLY FLOW THAT
WILL PUSH THE MAIN MOISTURE PLUME BACK OVER THE LOCAL AREA. THIS
WILL INCREASE CHANCES FOR HEAVY RAIN AND THUNDERSTORMS FOR
THURSDAY NIGHT...FRIDAY AND SATURDAY. LOCALIZED FLOODING ALONG
DRAINAGES WILL CONTINUE BE A FACTOR. TEMPERATURES WILL BE REDUCED
BY THE ADDITIONAL CLOUDS AND RAIN.

LONG RANGE MODELS TRENDS INDICATE A POSSIBLE DRYING TREND FOR
SUNDAY AND THE FIRST PART OF NEXT WEEK WITH MAINLY ISOLATED
THUNDERSTORMS EXPECTED IN THE AFTERNOON AND EVENING. MODELS HAVE
UNDERPLAYED THE MOISTURE IN THE PAST SO WOULD NOT BE SURPRISED IF
SCATTERED THUNDERSTORMS CONTINUE INTO NEXT WEEK...SINCE THIS IS
THE PEAK PERIOD FOR RAIN IN OUR AREA.

&&

.AVIATION...VALID 11/0000Z - 12/0000Z.
ISOLD-SCT -TSRAGS/WND VRB30G50KT/CIGS 040-060/VSBY 5SM 03-14Z MOST
AREAS...AS ENHANCED LIFT AHEAD OF AN APPROACHING EASTERLY WAVE AND
BACK DOOR FRONTAL BOUNDARY COMBINE TO SUSTAIN CONVECTION. EXCEPTION
WILL BE EL PASO...SOUTHERN DONA ANA AND SOUTHWEST OTERO
COUNTIES...WHERE VFR CONDTS WILL PREVAIL THROUGH FOR MOST AREAS 18Z
SUNDAY. STORMS RETURN EVERYWHERE AFT 18Z TUESDAY.  OUTSIDE
ACTIVITY...LOOK FOR SCT-BKN060-080 SCT-BKN100-140 AND SCT200-300.
SFC WINDS EAST OF THE RIO GRANDE WILL BE FROM 08008KT THROUGH
03Z...WHILE LIGHT AND VARIABLE WINDS ARE EXPECTED WEST THROUGH THIS
TIME. THEREAFTER WINDS 070-120/10-15G23KT WILL OVERSPREAD ALL
AREAS.  LGT LOW LEVEL MECHANICAL TURBC SFC-030 THIS EVENING
IMMEDIATELY W OF AREA MOUNTAIN RANGES.
&&

.FIRE WEATHER...

ISOLATED TO SCATTERED STORM COVERAGE IS EXPECTED THIS EVENING...AS A
A WEAK UPPER LEVEL INVERTED TROUGH AND FRONTAL BOUNDARY MOVE INTO
OUR AREA FROM THE EAST.  FLASH FLOODING AND DAMAGING DOWNBURST
WINDS TO 55 MPH OR MORE...POSE THE MAIN THREATS THROUGH TUESDAY.
FOR EARLY NEXT WEEK...ACTIVITY RAMPS UP TO SCATTERED - NUMEROUS
STORM COVERAGE GENERALLY WEST OF CONTINENTAL DIVIDE. BY
MIDWEEK STORMS WILL CONCENTRATE FURTHER WEST INTO ARIZONA...AS
RELATIVELY DRIER CONTINENTAL AIR FROM THE PLAINS CONTINUES TO MOVE
IN BEHIND THE FRONT.  BY LATER NEXT WEEK...A TROUGH ALOFT MOVING
THROUGH THE NORTHWEST STATES...WILL HELP DRIVE THE ASSOCIATED
MOISTURE PLUME ASSOCIATED BACK EAST OVER OUR AREA.  UP TO 2-3"OF
RAINFALL WILL BE POSSIBLE IN SOME LOCATIONS...ESPECIALLY IF A
PATTERN OF REPEAT THUNDERSTORM ACTIVITY BECOMES TIED TO AN AREA.
LONG RANGE MODEL SOLUTIONS CONTINUE TO HINT AT RETURN TO A FALL
PATTERN LATER NEXT WEEKEND...BUT HAVE BEGUN TO BACK OFF ON STRENGTH
AND SOUTHWARD EXTENT OF THE PAC JET FOR THAT TIME.

LOWLAND MIN RH THROUGH TUESDAY WILL GENERALLY RANGE FROM
30-40%...WHILE 50-65% IS EXPECTED FOR HIGHEST ELEVATIONS.  VALUES
DROP 5-10% WEDNESDAY ALL AREAS IN RESPONSE TO THE CONTINENTAL AIR
INFLUENCE. EXCELLENT LOWLAND VENT RATES ARE EXPECTED MONDAY AS A
BELT OT TRANSPORT WINDS STRENGTHENS A LITTLE OVER THIS AREA.  GOOD
TO VERY GOOD RATES ARE EXPECTED FOR SIERRA...NORTHERN OTERO AND
GRANT COUNTIES.  GOOD TO VERY GOOD VENT RATES ARE FORECAST FOR ALL
AREAS THROUGH THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  91  72  90  73 /  30  30  30  30  20
SIERRA BLANCA           65  84  65  84  67 /  30  30  30  30  20
LAS CRUCES              68  90  69  89  68 /  30  30  30  30  20
ALAMOGORDO              68  89  68  88  69 /  30  40  30  30  20
CLOUDCROFT              51  67  50  60  52 /  30  40  40  40  30
TRUTH OR CONSEQUENCES   67  89  69  87  67 /  30  30  40  30  30
SILVER CITY             59  84  61  83  63 /  40  30  40  50  40
DEMING                  66  92  67  90  67 /  30  30  30  30  30
LORDSBURG               67  91  67  89  68 /  40  30  30  40  30
WEST EL PASO METRO      70  92  71  90  72 /  30  30  30  30  20
DELL CITY               67  91  66  87  69 /  30  30  30  30  20
FORT HANCOCK            72  89  73  88  71 /  30  30  30  30  20
LOMA LINDA              67  84  66  83  67 /  30  30  30  30  20
FABENS                  71  92  71  91  73 /  30  30  30  30  20
SANTA TERESA            69  90  70  89  71 /  30  30  30  30  20
WHITE SANDS HQ          68  89  67  87  70 /  30  30  30  30  20
JORNADA RANGE           66  86  67  86  68 /  30  30  30  30  20
HATCH                   66  89  66  89  67 /  30  30  30  30  20
COLUMBUS                69  90  70  90  69 /  30  30  30  30  30
OROGRANDE               69  88  68  87  69 /  30  30  30  30  20
MAYHILL                 56  73  56  71  55 /  30  40  40  40  30
MESCALERO               56  75  56  73  55 /  30  40  40  40  30
TIMBERON                56  74  56  74  55 /  30  40  40  40  30
WINSTON                 55  76  57  76  61 /  40  40  40  50  40
HILLSBORO               64  84  62  81  66 /  30  30  40  30  30
SPACEPORT               67  90  68  87  67 /  30  30  40  30  20
LAKE ROBERTS            60  81  60  78  61 /  40  40  40  50  40
HURLEY                  63  88  65  84  64 /  40  30  30  40  30
CLIFF                   64  86  63  84  66 /  40  40  40  50  40
MULE CREEK              56  84  57  82  64 /  40  40  40  40  40
FAYWOOD                 64  81  64  80  64 /  30  30  30  40  30
ANIMAS                  65  87  67  86  67 /  40  30  30  40  40
HACHITA                 67  89  67  88  66 /  40  30  30  40  30
ANTELOPE WELLS          65  89  64  87  66 /  40  30  30  40  40
CLOVERDALE              65  85  65  82  63 /  40  30  30  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/22 LUNDEEN/TRIPOLI
Hazardous weather outlook, Aug 10, 9:48 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1048 AM MDT SUN AUG 10 2014

NMZ401>417-TXZ418>424-111700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1048 AM MDT SUN AUG 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR REMAINS OVER THE REGION WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.
AREAS WEST OF THE RIO GRANDE HAVE A GREATER CHANCE OF
PRECIPITATION. PERIODS OF MODERATE TO HEAVY RAINFALL WITH
LOCALIZED FLOODING ALONG DRAINAGES...ARROYOS AND LOW WATER
CROSSINGS IS POSSIBLE. WIND GUSTS UP TO 50 MPH MAY OCCUR FROM A
FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COMBINATION OF ABUNDANT MOISTURE...WEAK FRONTAL BOUNDARIES AND
UPPER LEVEL DISTURBANCES MOVING THROUGH THE REGION WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA EACH DAY. THE
AREAS WITH THE HIGHEST RAINFALL POTENTIAL WILL BE THE MOUNTAINS
AND ALSO LOWLAND AREAS WEST OF THE RIO GRANDE. PERIODS OF HEAVY
RAINFALL WITH LOCALIZED FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Aug 10, 1:33 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
233 PM MDT SUN AUG 10 2014

NMZ411-413-TXZ418-419-102115-
EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY NM-SOUTHERN TULAROSA BASIN NM-WESTERN EL PASO COUNTY TX-
233 PM MDT SUN AUG 10 2014

...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 315 PM MDT...

AT 228 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTHONY...MOVING WEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  ANTHONY...
  BERINO...
  ANTHONY GAP...
  CHAMBERINO...
  LA UNION...
  WESTWAY...
  VINTON...
  CANUTILLO...
  FRANKLIN MOUNTAINS STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3185 10674 3210 10678 3210 10644 3193 10641
TIME...MOT...LOC 2034Z 082DEG 6KT 3200 10653

FAUSETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, El Paso

When
August 10, 1:40 PM MST to 2:30 PM MST
Where
El Paso County, 0.6 mi N of White
Reported by
Public
Coordinates
31.839, -106.569

About 1 inch of rain fell in less than an hour causing curb to curb water running on Mesa Street in West EL Paso.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539827.